[Skip to Navigation]
Article
June 1957

Acute Porphyria and Coproporphyrinuria Following Chloroquine Therapy: A Report of Two Cases

Author Affiliations

U. S. Army

From the Dermatology Service, Brooke Army Hospital, Fort Sam Houston, Texas, and The Dermatology Service, 130th Station Hospital, A. P. O. 403 New York. Address of Major Davis now is Dermatology Department, Walter Reed Army Institute of Research, Walter Reed Army Medical Center, Washington 12, D. C.

AMA Arch Derm. 1957;75(6):796-800. doi:10.1001/archderm.1957.01550180010003
Abstract

The fact that acute intermittent porphyria can be precipitated by various chemicals is well recognized and amply reported in the literature.1-3 The chemicals most frequently described as initiating the clinical picture of acute intermittent porphyria are the barbiturates, sulfonmethane (Sulfonal), sulfonethylmethane (Trional), alcohol, and allylisopropylacetylcarbamide (Sedormid). Waldenström4 first demonstrated that the barbiturates are capable of precipitating acute attacks of porphyria in individuals having latent porphyria but who were previously free of symptoms. In September, 1954, Linden et al.5 reported the case of a patient who had an episode typical of acute intermittent porphyria shortly after receiving chloroquine. This patient was under treatment for six years for chronic discoid lupus erythematosus. Four days after the patient was started on chloroquine therapy, 0.5 gm. daily, he developed chills, low-grade fever, vomiting, and abdominal pain. His urine turned Burgundy red, and tests were positive for uroporphyrin

×